5. Aricept and Mother's Quick Decline
Mother started taking a 5-mg dose of Aricept on a Friday, with the
expectation that after a while the dose would be increased to 10 mg. By
Sunday, however, we were distressed at her condition. She was extremely
agitated and forgetful. Just two days before, she had made two or three
errors on the neurologist's exam, but now it didn't seem like she could
|"Mother started taking Aricept and became extremely agitated and forgetful"|
Mother's agitation was obvious too. That day, a friend was picking her
up to take her to a party. Mother was greatly concerned that her friend
might not drive her home afterward, stranding her at the party.
Continual reassurance from us wouldn't suffice, and Dad had to call the
friend to ask explicitly if she would drive Mother home. Mother went to
the party and had a good time, but we knew we had to call the
neurologist to find out what we should do.
The neurologist's secretary relayed messages between us and him, and
his response was to stay on the Aricept. We did, but we decided that we
needed to get a second opinion. Our immediate problem was the effect the
Aricept was having on Mother. A second concern was that we get the
right diagnosis. We knew that Alzheimer's disease was usually diagnosed
only after ruling out everything else, but this neurologist hadn't done a
lot of testing.
|"Her agitation subsided, but the sudden decline in memory remained"|
Dad contacted a family friend who is a neurologist at Columbia
Presbyterian Hospital in New York City. He referred us to a behavioral
neurologist, and we made an appointment. During the couple of months
between seeing the old neurologist and the one at Columbia Presbyterian,
Mother kept taking the Aricept at the 5-mg dose. Her agitation
subsided, but the sudden decline in her memory remained. We have heard
that Aricept seems to have helped many people with Alzheimer's and Lewy
body disease, but we think it had a negative effect on Mother. Sure, her
disease would have caused a decline anyway, but the Aricept seemed to
speed up the process. Possibly, it was no more than a coincidence that
her decline came just when she started taking Aricept, but as we
describe later (10. Things Get a Bit Worse
we have further reason for suspecting the Aricept. This is a sore point
for us. It sure would have been nice to have had a neurologist who
would have talked to us directly on the phone in a timely manner.
Fortunately, doctors now have other medications available in cases where
Aricept doesn't agree with the patient.